Acute calciphylaxis precipitated by the initiation of hemodialysis

Clinical nephrology (Impact Factor: 1.13). 07/2012; 80(4). DOI: 10.5414/CN107524
Source: PubMed


Calciphylaxis, or calcific uremic arteriopathy (CUA), is characterized by metastatic calcification in the media of small arteries and arterioles leading to cutaneous necrosis. It is most commonly seen in patients with end stage renal disease who have elevated serum calcium × phosphorus (Ca × P) product. Normalization of Ca × P product is considered paramount in the prevention and treatment of CUA. We describe a novel presentation of CUA in which a Stage-5 CKD patient developed signs and symptoms of CUA immediately after initiation of hemodialysis (HD). We postulate that an influx of calcium from the dialysate into the patient's blood, in addition to correction of her acidosis, led to abundant substrate in a favorable milieu for Ca-P complex formation at the time of her first HD session. Our case is the first reported case of HD associated iatrogenic acute CUA. To avoid this complication, we should maintain adequate hydration,use lower calcium dialysate, and avoid vitamin D analogues and calcium-containing medications when initiating HD in patients with high Ca-P product. Since sodium thiosulfate is known to prevent precipitation of Ca-P complexes, its empiric use during initial HD treatments may be effective in preventing CUA, a potentially fatal disease.

8 Reads
  • [Show abstract] [Hide abstract]
    ABSTRACT: This is a rare case of penile and generalised calciphylaxis. We describe the case of a patient admitted to our hospital for septic shock and necrotic skin findings, end-stage renal disease on peritoneal dialysis. Skin findings turned out to be calciphyactic lesions. The patient was taken to the operating room for penile debridement and started on antibiotics. He was treated with sodium thiosulfate and switched to haemodialysis. Calciphylaxis is a rare disease in which the treatment is basically supportive. Further studies are needed to identify the risk factors, mechanisms of disease and treatment modalities. 2015 BMJ Publishing Group Ltd.
    Case Reports 04/2015; 2015(apr16 1). DOI:10.1136/bcr-2014-209153